Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 25, 2021, 5:36 PM EDT for Bedford County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 25, 2021, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058
WWUS81 KRNK 252136
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sun Jul 25 2021
VAZ033-034-252200-
Franklin-Bedford-
536 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...
At 535 PM EDT, a strong thunderstorm was located over Moneta, moving
southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
Northwest Smith Mountain Lake...
Goodview...
and North Shore.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3703 7952 3704 7953 3705 7955 3704 7955
3704 7956 3703 7956 3704 7959 3701 7960
3717 7977 3728 7968 3719 7938
TIME...MOT...LOC 2135Z 304DEG 10KT 3720 7966
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 1:48 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 25, 1:48 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Sun Jul 25 2021 .SYNOPSIS... Showers and thunderstorms will become more widespread as a cold front passes over the Mid Atlantic during tonight into Monday. This front will stall over the Southeast by the middle of this week, while more disturbances pass over the Northeast. && .NEAR TERM /THROUGH MONDAY/... As of 100 PM EDT Sunday... Showers and thunderstorms will increase during tonight into Monday as a cold front passes overhead. Instability and moisture is gradually increasing, and scattered showers and thunderstorms are expected in the afternoon across the mountains. Some of the high-resolution models indicate a line of storms developing over the Piedmont by this evening. Any strong storms could produce damaging winds and localized flooding. Showers and thunderstorms may linger well into the overnight hours before instability decreases due to loss of heating and prevalent cloud cover. Patchy fog could also be an issue by early Monday morning. The cold front will cross overhead during Monday, which will bring more widespread coverage of showers and thunderstorms. Once again, the threats of localized flooding and damaging winds will exist with any strong storms, but there may be more cloud cover to dampen some of the instability. The front should exit to the south across North Carolina by the evening, and some locations across southeast West Virginia and the Alleghany Highlands of Virginia may see skies clearing just before sunset. High temperatures on Monday were nudged a little cooler to account for the more widespread clouds and rain. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 100 PM EDT Sunday... A cold front moving across the area Monday should be in the vicinity of the VA/NC border in the evening. On-going storms likely across Southside VA and north-central NC piedmont. Models are pushing the front further to the south towards the NC/SC border Tuesday with a weak surface high entering the area from the north. An upper level trough moving across the Ohio- Tennessee Valleys Tuesday afternoon will bring some cumulus clouds into the area with a few producing sprinkles. On Wednesday, high pressure moves off the Mid Atlantic coast while a surface trough develops over the south-central Appalachians. As the upper level trough pivots over the region, the surface trough will become a weak wave over eastern VA. Convection may fire in the vicinity of this wave during the afternoon. Warmer than normal temperatures expected through the period. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 115 PM EDT Sunday... During this portion of the forecast, high pressure will be in control of our weather pattern on Thursday, providing for a mainly dry and warmer than average day. Some late day isolated showers and storms will be possible over parts of southeast West Virginia, the portion of our area nearest an approaching cold front. A cold front is expected to move through the area late Thursday night into Friday. Look for increased coverage of showers and storms, especially Friday afternoon when some of the guidance indicates the front will be crossing the southern parts of the area during the peak heating of the day. Friday night into Saturday offers some questions in the forecast as a lot will depend upon just how far south of the region the cold front will progress. Most guidance offers solutions that continue to show the front's influence as a focus for convection across parts of the area into Saturday, especially across western and southern parts of the area. The same question of frontal position and influence on our weather pattern will continue into Sunday. While guidance is suggesting a position farther south than Saturday, most offer solutions that are not far enough south for no influence. Temperatures during this portion of the forecast are expected to average close to five degrees above normal Thursday and Friday, but closer to normal for Saturday and Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 100 PM EDT Sunday... Showers and thunderstorms will become more widespread this afternoon and into Monday compared to the past few days as a cold front arrives from the northwest. Locally heavy rain, turbulence, and gusty winds are possible in any of the stronger storms. IFR to maybe even LIFR conditions are likely overnight for BLF, LWB, and BCB due to low clouds and fog. MVFR ceilings and visibilities are also possible for ROA, LYH, and DAN, but confidence is too low to mention in the TAFs at this time. Some improvement should occur on Monday but only due to increased mixing as the cold front arrives, which will trigger more showers and thunderstorms. It will take until the afternoon for skies to begin clearing toward BLF and LWB, while LYH and DAN may not see the threat of showers and thunderstorms ending until Monday evening. Extended Aviation Discussion... The cold front will continue southward into North Carolina on Monday night, but the recent rainfall could trigger more IFR or MVFR conditions due to low clouds and patchy fog. This front will stall during Tuesday and Wednesday. VFR appears more likely toward BLF and LWB, while DAN might see more clouds and shower chances. Another cold front may arrive by late Thursday into Friday to bring more notable showers and thunderstorms. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...RCS LONG TERM...DS AVIATION...PW
Hazardous weather outlook, Jul 25, 1:41 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 141 PM EDT Sun Jul 25 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-261745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 141 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected this afternoon through tonight. Any strong storms may produce localized flooding and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms are expected on Monday. Any strong storms may produce localized flooding and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. PW
In the hours before
Special weather statement, Jul 25, 3:42 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sun Jul 25 2021
NCZ004-005-252015-
Stokes-Rockingham-
342 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...
At 342 PM EDT, a strong thunderstorm was located near Dillard, or
near Mayodan, moving southeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wentworth...
Mayodan...
Madison...
Stoneville...
Pine Hall...
Intelligence...
and Dillard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3640 8018 3644 8019 3653 8002 3643 7974
3625 8000 3626 8004
TIME...MOT...LOC 1942Z 297DEG 15KT 3643 8005
BMGSpecial weather statement, Jul 25, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sun Jul 25 2021
VAZ033-034-252200-
Franklin-Bedford-
536 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...
At 535 PM EDT, a strong thunderstorm was located over Moneta, moving
southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
Northwest Smith Mountain Lake...
Goodview...
and North Shore.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3703 7952 3704 7953 3705 7955 3704 7955
3704 7956 3703 7956 3704 7959 3701 7960
3717 7977 3728 7968 3719 7938
TIME...MOT...LOC 2135Z 304DEG 10KT 3720 7966
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:14 PM EDT | Flash Flood Warning | RNK | Buckingham | 4 hr |
| Jul 25, 6:33 PM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Jul 25, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 61 min |
| Jul 25, 7:09 PM EDT | Areal Flood Advisory | RNK | Amherst | 2 hr |
| Jul 25, 7:12 PM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
| Jul 25, 7:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jul 25, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 28 min |
| Jul 24, 8:10 PM EDT | Special Weather Statement | RNK | Wilkes | 50 min |
| Jul 25, 3:42 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| Jul 25, 5:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| Jul 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 44 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.